Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 20, 2004

Pills for Diabetes, Type 2

Question from Coventry, Rhode Island:

My husband was diagnosed with post traumatic stress disorder by his psychiatrist who prescribed him 1500 mg of Depakote and 20 mg of Paxil every night. A few months after starting this treatment, he developed diabetes with no family history that we know of. Could this medication be causing his diabetes? His endocrinologist put him on 500 mg of metformin twice a day and 4 mg of Avandia twice a day and 30 mg of Lantus once a day. I am asking because, after forgetting to take all of his medication for three days, his blood sugar was 104 mg/dl [5.8 mmol/L] and he did not have high spikes.

Answer:

The Paxil and Depakote are not likely to cause diabetes by themselves. The normal sugar he may have had is related to the fact that the effects of the metformin and Avandia do not cease immediately. You might ask him if the Lantus is absolutely required.

JTL